Alert archive / Montana / Winter Storm Watches in 2018

Winter Storm Watch 21, NWS Great Falls, MT

December 10, 2018

NWS Great Falls, MT issued this winter storm watch at Dec 10, 2018, 3:24 AM MST. It took effect at Dec 11, 2018, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2018, 3:24 AM MST (10:24 UTC)
In effect from
Dec 11, 2018, 5:00 PM MST
Expired
Dec 10, 2018, 2:33 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

887 
WWUS45 KTFX 101024
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
324 AM MST Mon Dec 10 2018

MTZ009-110000-
/O.NEW.KTFX.WS.A.0021.181212T0000Z-181212T1800Z/
Northern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, and Heart Butte
324 AM MST Mon Dec 10 2018

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...Blizzard conditions possible. Total snow accumulations of
  2 to 6 inches along and west of an East Glacier to Babb line, 
  with 6 to 8 inches at Marias Pass, are possible. Winds could 
  gust as high as 80 mph in wind favored areas.

* WHERE...Northern Rocky Mountain Front.

* WHEN...From Tuesday afternoon through Wednesday morning.

* ADDITIONAL DETAILS...Travel could be very difficult. 
  Widespread blowing snow could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch for blizzard conditions means there is a
potential for falling and/or blowing snow with strong winds and
extremely poor visibilities. This can lead to whiteout conditions
and make travel very dangerous. 

&&

Moldan

$$

http://www.weather.gov/greatfalls
1 follow-up statement
471 
WWUS45 KTFX 102133
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
233 PM MST Mon Dec 10 2018

MTZ009-111200-
/O.UPG.KTFX.WS.A.0021.181212T0000Z-181212T1800Z/
/O.NEW.KTFX.BZ.W.0007.181212T0000Z-181212T1800Z/
Northern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, and Heart Butte
233 PM MST Mon Dec 10 2018

...BLIZZARD WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM MST
WEDNESDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  2 to 6 inches along and west of Highway 89, with 6 to 8 inches
  at Marias Pass. Winds could gust as high as 80 mph in wind 
  favored areas.

* WHERE...Northern Rocky Mountain Front.

* WHEN...From 5 PM Tuesday to 11 AM MST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. 
  Widespread blowing snow could significantly reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 


&&

$$

MTZ015-055-111200-
/O.NEW.KTFX.WW.Y.0122.181212T0600Z-181213T0000Z/
Madison-Gallatin-
Including Raynolds Pass, West Yellowstone, and Targhee Pass
233 PM MST Mon Dec 10 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 5 PM
MST WEDNESDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 3 to 6 inches with highest amounts near the Idaho border.
  Winds gusting as high as 40 mph Wednesday. Less than one inch of
  snow accumulation in the Gallatin Valley. 

* WHERE...Southern Madison and Gallatin Counties including the
  West Yellowstone area as well as Reynolds and Targhee Passes. 

* WHEN...From 11 PM Tuesday to 5 PM MST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. 
  Widespread blowing snow could significantly reduce visibility. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1. 

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 9, 10:54 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 10:54 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1054 PM MST Sun Dec 9 2018

...Aviation Discussion Update...

.UPDATE...

Raised temperatures about 5 degrees for Monday in the Great
Falls area and vicinity in line with statistical guidance, which
has been performing much better in this area than raw model and
blended guidance. Also raised winds a bit for the next 24 to 36
hours over the plains for these same areas.

&&

.SYNOPSIS...

High pressure will keep the region dry through monday morning,
with mild temperatures and breezy westerly winds over the plains,
but near normal temperatures in the southwest. A low pressure
trough will then bring increasing clouds to the area Monday into
Monday night with areas of light snow in the mountains. Gusty
winds and clearing skies will return for the Tuesday through
Thursday timeframe, with strongest gusts along the Rocky Mountain
Front. A series of disturbances will then bring periods of
precipitation and gusty winds to the region through the end of the
week.

&&

.AVIATION...
Updated 10/0600Z.

Expect predominantly VFR conditions. Monday evening conditions will
become MVFR in Southwest MT, including KBZN and KEKS with visibility
reduced to as low as 3SM -SN and CIG falling to OVC015. This snow
event will pass through the area quickly, with snowfall expected to
end by 11/06Z. Expect gusty winds along the Northern Rocky Mountain
Front, today, with gusts to as high as 31KT at KCTB.
-Fogleman

&&

.PREV DISCUSSION...
/ISSUED 119 PM MST Sun Dec 9 2018/
Tonight through Tuesday...High pressure over Northcentral and
Southwest Montana will keep the area dry with mainly increasing
high cloudiness into Tuesday morning. As a upper level trough
pushes westward from the Pacific Northwest and int the Northern
Rockies Monday night, southwest flow aloft will spread mid level
cloudiness over the area with some snow showers for the mountains
along and west of the Divide and into southwest Montana. Breezy
westerly downslope winds will increase through the period over the
plains, which should hinder precipitation development there.
Precipitation will generally decrease on Tuesday as the trough
exits the area. Slightly above normal temperatures across north
central Montana will cool back closer to normal on Tuesday with
the passage of a cold front, while temperatures remain below
normal in the southwest.

Tuesday Night through Sunday...A more progressive weather pattern
develops for this period in the wake of Tuesday's trough.
Increasing westerly mid-level winds which will likely mix down to
the surface, as the next in a series of troughs approaches the
area Tuesday afternoon through Tuesday night. High wind
highlights are not anticipated at this time, but the situation
will continue to be monitored. The passage of the trough and its
associated Canadian cold front on Wednesday will likely bring
measurable snowfall to the mountains across the area, along with a
chance for precipitation over the plains, as temperatures cool
back closer to normal. The westerly mid level wind flow will
increase once again Thursday into Friday, bringing gusty westerly
downslope winds to the plains once again. This time around, winds
could become strong enough along the Rocky Mountain Front and
possibly over adjacent plains to warrant high wind highlights.
This westerly flow will likely also bring persistent light
precipitation to the mountains of the Rocky Mountain Front.
Another low pressure trough will spread snow over area mountains
Friday night into Saturday, with precipitation possibly falling on
some of the plains. Although this trough appears weaker than the
previous one, forecast models indicate that most of the area could
get below normal temperatures on Saturday. Brief high pressure
ridging will likely keep much of the area dry Saturday night, but
another system will likely bring mountain precipitation again on
Sunday. -TP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  25  45  22  43 /   0   0   0   0
CTB  24  41  19  40 /   0   0   0   0
HLN  16  36  19  40 /   0  10  10   0
BZN  13  35  17  36 /   0   0  50   0
WEY   0  27   7  22 /   0   0  70  10
DLN  10  34  13  32 /   0   0  50   0
HVR  20  42  19  39 /   0   0   0   0
LWT  21  46  22  39 /   0   0  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:45 AM MSTHigh Wind WatchTFX12 hr
Dec 10, 2:18 PM MSTHigh Wind WarningTFX3 days
Dec 10, 2:33 PM MSTBlizzard WarningTFX42 hr
Dec 10, 2:33 PM MSTWinter Weather AdvisoryTFX45 hr

Nearby

Winter Storm Watches in Montana, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.